Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 2, 2017, 9:08 PM CDT for Rawlins County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2017, 9:08 PM CDT (02:08 UTC)
- Expired
- Aug 2, 2017, 9:33 PM CDT
- In force
- 25 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 3:36 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 378 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted.
730
WUUS53 KGLD 030208
SVRGLD
KSC153-030245-
/O.NEW.KGLD.SV.W.0247.170803T0208Z-170803T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
908 PM CDT WED AUG 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southwestern Rawlins County in northwestern Kansas...
* Until 945 PM CDT
* At 908 PM CDT, a severe thunderstorm was located 10 miles southwest
of Atwood, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southwestern Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3973 10129 3980 10107 3957 10084 3957 10125
TIME...MOT...LOC 0208Z 333DEG 20KT 3970 10117
HAIL...1.25IN
WIND...60MPH
$$
Lundquist3 follow-up statements
653
WWUS53 KGLD 030221
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
921 PM CDT WED AUG 2 2017
KSC153-030245-
/O.CON.KGLD.SV.W.0247.000000T0000Z-170803T0245Z/
Rawlins KS-
921 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTH CENTRAL RAWLINS COUNTY...
At 921 PM CDT, a severe thunderstorm was located 10 miles southwest
of Atwood, moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3971 10125 3975 10102 3957 10084 3957 10125
TIME...MOT...LOC 0221Z 332DEG 13KT 3969 10116
HAIL...1.50IN
WIND...60MPH
$$
Lundquist820
WWUS53 KGLD 030228
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
928 PM CDT WED AUG 2 2017
KSC153-030245-
/O.CON.KGLD.SV.W.0247.000000T0000Z-170803T0245Z/
Rawlins KS-
928 PM CDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTH CENTRAL RAWLINS COUNTY...
At 928 PM CDT, a severe thunderstorm was located 11 miles southwest
of Atwood, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3967 10122 3970 10104 3957 10093 3957 10125
TIME...MOT...LOC 0228Z 333DEG 20KT 3965 10114
HAIL...1.00IN
WIND...60MPH
$$
Lundquist209
WWUS53 KGLD 030233
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
933 PM CDT WED AUG 2 2017
KSC153-030243-
/O.CAN.KGLD.SV.W.0247.000000T0000Z-170803T0245Z/
Rawlins KS-
933 PM CDT WED AUG 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RAWLINS COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However nickel size hail
is still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern Kansas.
LAT...LON 3967 10122 3970 10104 3957 10093 3957 10125
TIME...MOT...LOC 0232Z 333DEG 20KT 3962 10112
$$
LundquistWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 7:12 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Aug 2, 7:12 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Goodland KS 612 PM MDT Wed Aug 2 2017 .UPDATE... Issued at 600 PM MDT Wed Aug 2 2017 Based on latest storm development and expected storm coverage have increased rainfall chances for the evening over the west and east part of the forecast area. Strongest lift will continue over the west half to third of the forecast area for another hour or so then begin to decline as the upper level short wave trough responsible begins to fill from the south. However lift with this same short wave trough will still be favorable for storm development over the northeast part of the forecast area this evening. Storms will persist longer here due to the lift remaining longer before it moves east after midnight. The threat for large hail should be less over the east part of the forecast area due to the storms merging. This merging will cause beneficial competition of ice crystals in storm updrafts downstream resulting in smaller hail. Have seen this happen with the storms in East Central Colorado with the northern storm producing much larger hail than the southern storm. Cannot rule out damaging wind gusts this evening as the storms move through. After midnight there maybe some lingering storms east of Highway 83 that will gradually exit the forecast area well before sunrise. There will be a few hour lull before the next round of storms move in from the west starting mid morning. && .SHORT TERM...(This evening through Thursday) Issued at 150 PM MDT Wed Aug 2 2017 Showers are already starting to develop over far southwest Nebraska and central Colorado this afternoon. Expect these showers/thunderstorms to increase in coverage through the remainder of the afternoon and into the evening with thunderstorms spreading into northwest Kansas as the tail end of an upper short wave trough and a prefrontal surface trough moves into the forecast area between 21Z-00Z. The primary time expected for possible severe storms will be between 00Z-06Z as storms reach their peak intensity and coverage as they continue to spread across the forecast area. After 06Z, expect storms to be decreasing in intensity and coverage with storms exiting the eastern sections of the forecast area between 09Z-15Z following the passage of the upper short wave trough and the surface cold front. Model output is showing additional weak embedded short wave activity with some convective feedback moving east of the Rockies over central Colorado Thursday morning after 12Z. Feel it is possible to see scattered showers again through the day on Thursday as a result of the weak upper disturbance moving through from eastern Colorado along the western and southern periphery of the forecast area in the vicinity of the western extent of the cold frontal boundary as it snakes back into eastern Colorado. Ended up refining the timing and coverage from what the blended model solution was giving through the day on Friday instead of blanketing the whole area with lower pops. This may show as a slightly higher POP grid over 6-12hrs, but should prove to be a more realistic depiction of the transition of weather across the forecast area than what the blended solution gave. .LONG TERM...(Thursday night through Wednesday) Issued at 126 PM MDT Wed Aug 2 2017 Upper level flow over the extended period will be from the northwest. Due to this pattern and 700mb shortwaves moving over the CWA, there will be chances for precipitation almost every day. Thursday night will start off dry due to the cold, dry air that will move over the area due to a cold front that will pass over the region Wednesday night. A transition to storm chances will return Friday. Current guidance shows the timeframe for precipitation chances will be in the early to late evening. The remainder of the period will see similarities day-by-day, waves of moisture and precipitation are expected to impact the region. Models are showing the potential for a change come Tuesday, with some western shifting of the upper level flow. This pattern is still showing to bring precipitation to the region. Temperatures during the period will primarily be in the 80s, with some locations dropping into the 70s on Friday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 457 PM MDT Wed Aug 2 2017 VFR conditions forecast for the TAFs. Main focus is the timing and likelihood of storms moving through both sites this evening. Current radar shows a broken line of storms moving south. Anticipate this line filling in more but still remaining broken. Storm coverage should be highest near and east of KMCK this evening. Still don't have too high a confidence of storms impacting KGLD but storm coverage is starting to look better to the north of the site. Based on observations from yesterday, the visibility may fall to MVFR for a short time if a strong enough storms moves over the site. Do not have high enough confidence to go below VFR at this time. The storm activity should end near or not long after 6z for both sites. Winds will be somewhat variable from 3z to 8z as the pre-frontal trough moves through. Winds will be breezy Thursday afternoon. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...LOCKHART LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, Aug 2, 7:18 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 618 PM MDT Wed Aug 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040030- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 618 PM MDT Wed Aug 2 2017 /718 PM CDT Wed Aug 2 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY... Scattered thunderstorms will continue to spread southeast through the Tri-State Area this evening. Some storms could become severe during the evening along and north of a line from Cheyenne Wells, Colorado to Norton, Kansas. Large hail up to hen egg size and damaging winds of 70 MPH will be the main threats. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... There is a possibility of thunderstorms each day through the remainder of the forecast period with a marginal threat of severe storms across northeast Colorado and western Nebraska Friday evening. The main threat with any storms that become severe will be large hail and strong winds. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Any reports by phone or social media are appreciated. jtl
In the hours before
Local storm report, Aug 2, 7:39 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
639 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM HAIL 3 E TRENTON 40.17N 100.96W
08/02/2017 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, Aug 2, 7:42 PM CDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Goodland KS 642 PM MDT WED AUG 2 2017 KSZ002-NEZ079-080-030100- Rawlins KS-Hitchcock NE-Dundy NE- 642 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RAWLINS... SOUTHWESTERN HITCHCOCK AND SOUTHEASTERN DUNDY COUNTIES UNTIL 700 PM MDT/800 PM CDT/... At 642 PM MDT/742 PM CDT/, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Stratton, or 13 miles east of Benkelman, moving southeast at 40 mph. Nickel size hail will be possible with this storm. Locations impacted include... Stratton. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas...and southwestern Nebraska. LAT...LON 4003 10145 4022 10126 4002 10101 3985 10117 TIME...MOT...LOC 0042Z 306DEG 35KT 4007 10128 Lundquist
Local storm report, Aug 2, 7:48 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
648 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM HAIL 8 N WILD HORSE 38.93N 103.00W
08/02/2017 E1.50 INCH CHEYENNE CO TRAINED SPOTTER
HAIL WAS MOSTLY QUARTERS AND PING PONG BALL SIZED AND
COVERED THE GROUND. WIND MEASURED AT 54 MPH BEFORE
MEASURING DEVICE FAILED. WINDOWS BROKEN AND TREE BRANCHES
DOWN.
&&
TLYNCHSpecial weather statement, Aug 2, 7:59 PM CDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Goodland KS 659 PM MDT WED AUG 2 2017 NEZ079-080-030115- Hitchcock NE-Dundy NE- 659 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY COUNTIES UNTIL 715 PM MDT/815 PM CDT/... At 659 PM MDT/759 PM CDT/, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Wauneta, or 15 miles southeast of Imperial, moving southeast at 20 mph. Wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Hitchcock and northeastern Dundy Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. LAT...LON 4020 10131 4022 10164 4035 10158 4035 10118 TIME...MOT...LOC 0059Z 296DEG 18KT 4035 10144 Lundquist
Special weather statement, Aug 2, 8:14 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Goodland KS 714 PM MDT WED AUG 2 2017 NEZ079-080-030130- Hitchcock NE-Dundy NE- 714 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HITCHCOCK AND NORTHERN DUNDY COUNTIES UNTIL 730 PM MDT/830 PM CDT/... At 713 PM MDT/813 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles southwest of Champion to 7 miles southeast of Wauneta. Movement was south at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Palisade. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. LAT...LON 4019 10109 4021 10195 4035 10193 4035 10106 TIME...MOT...LOC 0113Z 356DEG 18KT 4042 10181 4035 10127 Lundquist
Special weather statement, Aug 2, 8:28 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Goodland KS 728 PM MDT WED AUG 2 2017 NEZ079-030145- Dundy NE- 728 PM MDT WED AUG 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR DUNDY COUNTY UNTIL 745 PM MDT... At 727 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles south of Wauneta to 14 miles southwest of Champion. Movement was southeast at 40 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Benkelman, Haigler, Parks and Max. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM MDT for northwestern Kansas...and southwestern Nebraska. LAT...LON 4000 10132 4000 10196 4034 10197 4035 10134 TIME...MOT...LOC 0127Z 334DEG 34KT 4027 10139 4028 10184 Lundquist
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 51 min |
| Aug 2, 7:51 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 39 min |
| Aug 2, 8:29 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 46 min |
| Aug 2, 8:31 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 29 min |
| Aug 2, 8:47 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.